Alert archive / Missouri / Dense Fog Advisories in 2021
Dense Fog Advisory 5, NWS St. Louis, MO
NWS St. Louis, MO issued this dense fog advisory at Mar 16, 2021, 12:58 AM CDT for 24 counties in Missouri; 17 counties in Illinois. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 12:58 AM CDT (05:58 UTC)
- Expired
- Mar 16, 2021, 10:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS St. Louis, MO
All 41 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900 WWUS73 KLSX 160558 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 1258 AM CDT Tue Mar 16 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072-073-161400- /O.NEW.KLSX.FG.Y.0005.210316T0600Z-210316T1400Z/ Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL- Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO- Gasconade MO-Greene IL-Jefferson MO-Jersey IL-Knox MO-Lewis MO- Lincoln MO-Macoupin IL-Madison IL-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair- Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO- Washington IL-Washington MO- Including the cities of Alton, Belleville, Bowling Green, Cahokia, Centralia, Chester, Columbia, Edwardsville, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, Sullivan, Union, Vandalia, and Washington 1258 AM CDT Tue Mar 16 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Central, east central and northeast Missouri, as well as southwest and west central Illinois. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ BRC
2 follow-up statements
000 WWUS73 KLSX 160855 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 355 AM CDT Tue Mar 16 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072-073-161500- /O.EXT.KLSX.FG.Y.0005.000000T0000Z-210316T1500Z/ Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL- Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO- Gasconade MO-Greene IL-Jefferson MO-Jersey IL-Knox MO-Lewis MO- Lincoln MO-Macoupin IL-Madison IL-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair- Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO- Washington IL-Washington MO- Including the cities of Alton, Belleville, Bowling Green, Cahokia, Centralia, Chester, Columbia, Edwardsville, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, Sullivan, Union, Vandalia, and Washington 355 AM CDT Tue Mar 16 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Central, east central and northeast Missouri, as well as southwest and west central Illinois. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ BRC
451 WWUS73 KLSX 161513 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 1013 AM CDT Tue Mar 16 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072-073-161615- /O.EXP.KLSX.FG.Y.0005.000000T0000Z-210316T1500Z/ Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL- Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO- Gasconade MO-Greene IL-Jefferson MO-Jersey IL-Knox MO-Lewis MO- Lincoln MO-Macoupin IL-Madison IL-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair- Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO- Washington IL-Washington MO- Including the cities of Alton, Belleville, Bowling Green, Cahokia, Centralia, Chester, Columbia, Edwardsville, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, Sullivan, Union, Vandalia, and Washington 1013 AM CDT Tue Mar 16 2021 ...DENSE FOG ADVISORY HAS EXPIRED... The dense fog advisory has been allowed to expire as the visibilities have improved to around 1 mile or better across most of the area and will continue to improve as the fog gradually dissipates late this morning. $$ GKS
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Mar 16, 12:38 AM CDT, 20 minutes earlier.
Area forecast discussion, Mar 16, 12:38 AM CDT, 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1238 AM CDT Tue Mar 16 2021
.SHORT TERM... (Through Late Tuesday Night)
Issued at 226 PM CDT Mon Mar 15 2021
A negatively tilted shortwave trough over northeastern KS will
move northeastward through northern MO tonight and steepen lapse
rates over parts of our area this evening with cold mid level
temperatures within the trough. Isolated convection has begun to
develop over southwestern MO near a warm front which extends from
a surface low over central KS east-southeast into KY. The
atmosphere has destabilized south of this warm front due to
daytime heating where the sky has cleared out. Latest CAMs have
this convection moving northeastward into central MO late this
afternoon, then east-northeastward into east central MO and
southwest IL this evening. Although the stratus cloud deck has
hindered the diurnal heating north of the warm front, lessening
the instability, there still may be at least small hail from
storms in parts of central and east central MO late this afternoon
and early this evening with a relatively low freezing level.
Could not also rule out a short lived, weak tornado in central MO
with strong low-mid level wind shear if there is sufficient
surface based instability to generate a low topped supercell. The
convection should weaken and shift east-northeast of our forecast
area around midnight. There will likely be patchy fog late
tonight and early Tuesday morning across parts of northeast and
central MO and west central IL with a moist surface/boundary layer
along with weak winds.
GKS
.LONG TERM... (Wednesday through Next Monday)
Issued at 226 PM CDT Mon Mar 15 2021
An upper level low over CA this afternoon will move eastward into
the Central and Southern Plains on Wednesday with an associated
surface low ahead of it. Showers and scattered storms will spread
east-northeastward into our forecast area on Wednesday as upper
level divergence increases over the region ahead of the upper low,
and as a south-southwesterly low level jet ahead of the
approaching 850 mb low brings increasing low level moisture into
our area. The surface low will likely move east-northeastward
through STL or just south of STL Wednesday night. There may be a
potential of severe storms Wednesday afternoon and evening across
southeast MO and southwest IL ahead of the surface low and
trailing cold front. The CIPS Analogs show the highest probability
of severe storms should be south of our forecast area where
instability should be more favorable. Rain will linger on Thursday
in the deformation area west of the track of the upper level low
and on the northwest side of the surface low. The rain should
shift east of the forecast area by late Thursday evening with
colder temperatures, closer to more normal values Thursday night
as a surface ridge builds into the area from the Great Lakes
region. A warming trend can be expected this weekend as the
surface wind becomes southerly as the surface ridge shifts well
east of the region. Highs on Sunday should be about 5 to 10
degrees above normal.
GKS
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1234 AM CDT Tue Mar 16 2021
Low stratus and fog is expected to dominate all the terminals
overnight into mid-morning on Tuesday resulting in LIFR flight
conditions. The main unknown is how low the visibility will be
reduced in the fog, and feel pretty confident that KUIN and KCOU
will drop to at least 1/2SM if not 1/4SM. Flight conditions will
gradually improve to IFR from mid-late morning on Tuesday. On
Tuesday afternoon, I think KCOU and the St. Louis terminals will see
continued improvement to MVFR and by mid-late afternoon VFR. KUIN
will be slower to improve, but I think they will see MVFR flight
conditions by mid-late afternoon and remain there into the evening.
BRC
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO-Shelby MO-Warren MO-Washington MO.
IL...Dense Fog Advisory until 9 AM CDT this morning for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Mar 15, 10:10 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 1010 PM CDT Mon Mar 15 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170315- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 1010 PM CDT Mon Mar 15 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight chance of thunderstorms the remainder of this evening. Areas of dense fog are possible overnight through early Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Wednesday and Wednesday night. A few storms may be severe in southeast Missouri and southwest Illinois Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Glass
In the hours before
Local storm report, Mar 15, 8:09 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL CALIFORNIA 38.63N 92.57W
03/15/2021 E0.50 INCH MONITEAU MO TRAINED SPOTTER
PEA-SIZED AND SLIGHTLY LARGER MIXED IN,
ESTIMATED BY TRAINED SPOTTER.
&&
MRBLocal storm report, Mar 15, 8:15 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 1 N CALIFORNIA 38.65N 92.57W
03/15/2021 M0.25 INCH MONITEAU MO TRAINED SPOTTER
REPORTED VIA TWITTER.
&&
MRBLocal storm report, Mar 15, 8:18 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
818 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 N CENTERTOWN 38.65N 92.42W
03/15/2021 U0.50 INCH COLE MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRBLocal storm report, Mar 15, 8:47 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 NNE CALIFORNIA 38.64N 92.56W
03/15/2021 E0.25 INCH MONITEAU MO PUBLIC
&&
MRBLocal storm report, Mar 15, 8:58 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 1 SE HARTSBURG 38.69N 92.30W
03/15/2021 U0.50 INCH BOONE MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRBLocal storm report, Mar 15, 9:40 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL VANDALIA 38.98N 89.10W
03/15/2021 E0.25 INCH FAYETTE IL TRAINED SPOTTER
LASTED FOR ABOUT 10 MINUTES BEFORE ENDING,
ALSO REPORTED FREQUENT LIGHTNING AND HEAVY
RAIN.
&&
MRBNearby
Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.